Thunderstorm Wind, Woodbury
- When
- July 5, 10:11 PM CST
- Where
- Woodbury County, Sergeant Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.400, -96.350
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 2:35 PM CST, 7 hours 36 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT SAT JUL 5 2003 ...SHORT TERM... OVERALL FLOW PATTERN WL CONT TO SHOW AN ACTIVE REGIME THRU NEXT WED. IN THE NEAR TERM...CONVECTION HAS ALREADY FIRED ACRS THE SRN PART OF THE FSD FA IN THE MO VALLEY. LEFTOVER REMNANTS OF A STALLED BNDRY IN THIS AREA...VERY EVIDENT ON THE VIS ALSO. NEXT SHORTWV RIDING EWD WL AFFECT THE FA THIS EVENING...WITH PLENTY OF CONVECTION ALSO FIRING IN WRN SD. BEST SVR CHCS WL BE OVER THE SRN PART OF THE CWA SOUTH OF I 90 THIS EVENING WHERE SHEAR IS TREMENDOUS AND MID LVL LAPSE RATES CONT TO BE VERY UNSTABLE. BUT WE MAY HAVE TO WAIT FOR THE WRN PLAINS S/W TO GET HERE BEFORE ANY SVR STUFF FIRES. LATER TNGT...KEPT CHC POPS GOING THRU MANY AREAS DUE TO VERY STRONG 850-700MB WAA MOVG IN AHEAD OF TOMORROWS CAP. ON SUNDAY...JUST MAINLY WARM AND HUMID AHEAD OF THE NEXT STRONG BNDRY COMING DOWN. HAVE SOME CHC POPS GOING FOR THE NRN AND WRN CWA BUT THE BETTER CHCS WL BE SUNDAY NIGHT WHEN THE CAP BREAKS DOWN. VERY STRONG SYSTEM PASSING JUST TO THE NORTH OF THE FA DROPPING STRONG LOW LVL BNDRY THRU. BEST CHCS FOR SVR ATTM APPEAR TO BE OVER THE NERN PART OF THE FSD CWFA SUNDAY NIGHT WHERE DYNAMICS AND LIFT ARE THE STRONGEST. AM STILL CONCERNED ABOUT THIS LOW LVL BNDRY LAYING OVER ALONG THE SRN TIER OF THE CWFA...OR POSSIBLY JUST SOUTH OF THERE IN THE MONDAY AND MONDAY NIGHT TIMEFRAME. LATEST GFS RUNS HAVE NOT BACKED OFF ON THE PCPN EARLY NEXT WEEK AND QUITE FRANKLY... THE GFS HAS DONE MUCH BETTER THAN THE ETA WITH THIS QUASI ZONAL AND VERY ACTIVE FLOW PATTERN IN PLACING PCPN. THE FSD FA...ASIDE FROM DURING THE DAY ON SUNDAY...WILL BE JUST NORTH OF THE STRONG CAPPING AIR THRU EARLY NEXT WEEK...AND BOTH MODELS CONT TO ADVERTISE A STRETCHED VORT FILAMENT IN THE WRN U.S..WHICH THEN ORGNANIZES AS IT CROSS THE ROCKIES INTO CONTINUOUS S/WS REALLY ALMOST EVERY PERIOD. THIS DOESNT CHANGE ON TUESDAY EITHER...AS ANOTHER S/W SLIDES INTO THE FA ALONG I 90. TEMPS MAY BE SLIGHTLY BLO NORMAL ON MON AND TUE WITH CLOUD COVER ANTICIPATED. ...LONG TERM... WILL WATCH TUE NIGHT...AS POSSIBLE MCS ON TUE MAY EXIT THE AREA FASTER THAN CRNTLY REALIZED LEAVING TUE NIGHT DRY. FOR RIGHT NOW... HAVE LOW POPS IN THE EVENING. ANOTHER STRONG VORT FILAMENT MOVES THRU THE I 90 CORRIDOR ON WED PER THE 3 LATEST GFS RUNS...AND SUPPORTED BY THE 84 HR ETA. SO THEREFORE A CONTINUED CHC OF PCPN ON WED. IN THE THURSDAY THRU SAT TIMEFRAME...MODELS DIVERGE SOMEWHAT. THE CAN SPECTRAL...00Z/12Z GFS RUNS SHOW THE FLAT QUASI ZONAL FLOW CONTINUING INTO THE LATE WEEK...WHILE THE ECMWF/06Z GFS BUILDS A RIDGE TO THE WEST AND BRINGS IN NW FLOW INTO THE AREA. ANYWAY YOU LOOK AT IT...THERE IS A SLIGHT SYSTEM MOVG IN ON THURSDAY BUT LEFT DRY FOR NOW. NOT MUCH TO KEY ON HERE FOR FRI AND SAT. .FSD...NONE MJF
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 AM CDT SAT JUL 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON FROM SOUTH CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA...GENERALLY ALONG THE MISSOURI RIVER. THE THUNDERSTORMS SHOULD THEN CONTINUE TO DEVELOP AND SPREAD OVER THE AREA TONIGHT. ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA...THE BEST CHANCE WILL BE SOUTH OF INTERSTATE 90. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE AREA SUNDAY AFTERNOON AND EVENING...AND SOME OF THESE THUNDERSTORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...WITH A FEW TORNADOES ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM SOUTH OF INTERSTATE 90...AND AFTER 9 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0908 PM 6 SE LAKE ANDES SD 60 MPH TSTM GUST
07/05/03 CHARLES MIXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 PM DIXON NE 60 MPH TSTM GUST
07/05/03 DIXONIAZ020>022-SDZ050-052-057-058-063>066-068>071-060342- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1027 PM CDT SAT JUL 5 2003 ...PARTS OF TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED... ...SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE... TORNADO WATCH NUMBER 651 HAS BEEN CANCELLED FOR ALL OF SOUTHEAST SOUTH DAKOTA...AND PLYMOUTH...CHEROKEE AND BUENA VISTA COUNTIES IN NORTHWEST IOWA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM FOR DIXON AND DAKOTA COUNTIES IN NORTHEAST NEBRASKA...AND WOODBURY AND IDA COUNTIES IN NORTHWEST IOWA. SEVERE THUNDERSTORM WATCH NUMBER 647 HAS BEEN ALLOWED TO EXPIRE. THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS SOUTHEAST SOUTH DAKOTA FOR TONIGHT...AND THUS THE WATCH HAS BEEN ALLOWED TO EXPIRE. THE THREAT OF SEVERE WEATHER WILL CONTINUE ACROSS THE ABOVE MENTIONED COUNTIES IN NORTHEAST NEBRASKA AND NORTHWEST IOWA UNTIL 1 AM. BOUSTEAD
The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 04:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329954.